By Skylla Mumana | Reporter
On Tuesday, the Beauchamp Addiction Recovery Center hosted a free overdose training session for members of the Baylor community. The training took place in Dawson Hall and focused on informing participants about opioids, drug overdose and how to use a life-saving drug, Naloxone.
According to the National Institute on Drug Abuse, Naloxone, also known as Narcan, is an FDA-approved medicine that rapidly reverses the effects of an opioid overdose. Naloxone can be administered intranasally or through intramuscular injection. Additionally, there is no age minimum or maximum for taking it. Naloxone has a shelf life of two years and is known to have no effect on those who are not experiencing an opioid overdose.
Lily Ettinger, assistant director of Baylor’s Wellness Services Research Center, said she has taught the training and personally advocates for the usage of Naloxone.
“For me, there’s not many miracle drugs out there like Naloxone,” Ettinger said. “We have lives saved because of it.”
Throughout the training, participants learned useful facts about opioids and addiction, such as how to spot common physical signs of an overdose. The presentation said such signs can include unresponsiveness, shallow or gurgled breathing, dilated pupils and clammy or pale skin, among others.
Participants also got to learn about the differences between addiction and dependency. According to the presentation, addiction is defined as having a mental and physical reliance on opioids and/or other drugs and is characterized by behaviors such as impaired control, cravings, anxiety or irritability, headaches and seizures, among others. Conversely, according to the presentation, dependency is defined as experiencing a physical disturbance or withdrawal upon removal of a substance.
Participants were also taught about risk factors that could lead to overdose, such as mixing drugs together, using drugs alone and continuously taking more drugs due to loss of tolerance. They were shown statistics on the current opioid epidemic and how during the COVID-19 pandemic, overdose deaths seemed to skyrocket. According to the CDC, in 2020, there were over 81,000 drug overdose deaths — the highest number of drug overdose deaths ever recorded in a 12-month period.
Toward the end of the training, participants learned how to properly distribute Naloxone in an emergency situation. When using the injection method, it is recommended that you inject into the upper thigh or upper arm. When using the nasal spray method, it is recommended you spray into one nostril and wait for the person to respond accordingly.
Sarah Mosher, assistant professor of costume design and technology, said she felt the training was useful and informative.
“I feel like I learned a lot about Naloxone — specifically, its benefits, how it can be used, the basics of what to look for and how easy it is to save a life,” Mosher said.